Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 97, NWS Buffalo, NY

September 6, 2021

NWS Buffalo, NY issued this special marine warning at Sep 6, 2021, 12:35 AM EDT. It was in force for 85 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2021, 12:35 AM EDT (04:35 UTC)
Expired
Sep 6, 2021, 2:00 AM EDT
In force
85 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Buffalo radar (KBUF), 82 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 1:29 AM EDTMARINE TSTM WIND 392 Nw Dunkirk, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

704 
WHUS51 KBUF 060435
SMWBUF
LEZ040-041-061-060600-
/O.NEW.KBUF.MA.W.0097.210906T0435Z-210906T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
1235 AM EDT Mon Sep 6 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Erie from Ripley to Lake Erie Beach...

* Until 200 AM EDT.

* At 1233 AM EDT, showers and embedded thunderstorms capable of 
  producing waterspouts were located along a line extending from 22 
  nm northwest of Van Buren Point to 10 nm north of Erie, moving 
  east at 25 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Van Buren Point, Lake Erie Beach, Dunkirk, Barcelona, Ripley and
  Sunset Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4228 7973 4234 7982 4247 7985 4272 7921
      4261 7904 4253 7912 4250 7922 4246 7932
      4238 7943 4228 7963
TIME...MOT...LOC 0433Z 264DEG 27KT 4271 7979 4229 8017 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

TMA
2 follow-up statements
060 
FZUS71 KBUF 060513
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
113 AM EDT Mon Sep 6 2021

LEZ040-041-061-060600-
/O.CON.KBUF.MA.W.0097.000000T0000Z-210906T0600Z/
113 AM EDT Mon Sep 6 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 200 AM EDT...

For the following areas...
  Lake Erie from Ripley to Lake Erie Beach...

At 113 AM EDT, showers and embedded thunderstorms capable of 
producing waterspouts were located along a line extending from 12 nm 
northwest of Lake Erie Beach to near Ripley, moving east at 30 knots.

HAZARD...Waterspouts and wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Waterspouts can create locally hazardous seas. Small craft 
         could be damaged in briefly higher winds and suddenly 
         higher waves.

Locations impacted include...
Van Buren Point, Lake Erie Beach, Dunkirk, Barcelona, Ripley and
Sunset Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Waterspouts can easily overturn boats and create locally hazardous
seas. Seek safe harbor immediately.

&&

LAT...LON 4228 7973 4234 7982 4247 7984 4272 7921
      4261 7904 4253 7912 4246 7932 4238 7944
      4228 7963
TIME...MOT...LOC 0513Z 263DEG 31KT 4275 7932 4232 7979 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

TMA
630 
FZUS71 KBUF 060554
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
154 AM EDT Mon Sep 6 2021

LEZ040-041-061-060603-
/O.EXP.KBUF.MA.W.0097.000000T0000Z-210906T0600Z/
154 AM EDT Mon Sep 6 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 200 AM EDT...

The affected areas were... 
  Lake Erie from Ripley to Lake Erie Beach...

The showers have moved out of the area and no longer pose a
significant threat to boaters.

LAT...LON 4228 7973 4234 7982 4247 7984 4272 7921
      4261 7904 4253 7912 4246 7932 4238 7944
      4228 7963
TIME...MOT...LOC 0553Z 264DEG 27KT 4278 7894 4235 7941 

$$

TMA

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Sep 5, 10:45 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 5, 10:45 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1045 PM EDT Sun Sep 5 2021

.SYNOPSIS...
A few showers and possibly a thunderstorm will end east of Lake
Ontario this evening as a cold front crosses. Another front will
cross the region later tonight and Monday with a few more showers.
Despite the rain chances, there will still be plenty of rain free
periods tonight into Labor Day.

&&

.NEAR TERM /THROUGH MONDAY/...
Tonight and Monday, as the upper level trough across Ontario and
Quebec continues to track toward the area later tonight into Monday
morning, an sharp embedded shortwave will push a cold front out
ahead of it, while also amplifying the larger scale trough. A few
showers will drift across the area overnight ahead of the trough.

Shower potential will be greatest with the frontal passage across
WNY from just before daybreak through mid-morning. With increasing
shower potential to the east through the morning with the frontal
passage. The greatest potential for showers is expected over the
North Country, where forcing will be more conducive to more
organized showers, along with the timing of the frontal passage
being a bit later in the day when diurnal heating will help increase
instability a bit more. Cold air aloft (-20c at H5) with the
shortwave has resulted in some thunderstorms late this afternoon and
early evening over Lake Superior and Upper Michigan, northern
Wisconsin and northern Lower Michigan. Expect similar regime across
lower Great Lakes including western NY and north central NY on
Monday morning as the core of the shortwave crosses our area.

With the upper level trough still over the region, some additional
showers and a few thunderstorms will be possible behind the frontal
passage later in the day. High temperatures on Monday will be in the
low 60s to low 70s from the higher terrain to the lower elevations
respectively.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Monday night a WNW flow of cool air aloft may be just enough to
support a few light lake effect rain showers southeast of Lake
Ontario. If these materialize, they will gradually end overnight as
drier air and subsidence build into the eastern Great Lakes.
Otherwise it will be cool and partly cloudy Monday night.

Tuesday surface high pressure will drift from the Ohio Valley and
eastern Great Lakes in the morning to the east coast by evening,
providing dry weather to our region. SSW flow will increase in the
afternoon ahead of the next system, with associated warm advection
and downslope flow boosting high temperatures to around 80 on the
lake plains of Western NY. Cooler air aloft will linger for the
North Country, with highs ranging from the mid 70s at lower
elevations to upper 60s higher terrain.

A sharp mid level trough and closed low will then advance from near
Lake Superior Tuesday night to near James Bay Wednesday evening,
with a vertically stacked surface low taking a similar track. A
surface cold front will surge east across the eastern Great Lakes
late Tuesday night and Wednesday. Strong convergence along the front
coupled with increasing large scale ascent ahead of the trough will
produce a band of showers and possibly a few gusty thunderstorms,
entering Western NY late Tuesday night and then advancing east
across the rest of the area through the first half of Wednesday.

A dry slot behind the cold front will bring a return to mainly dry
weather from west to east later Wednesday. It will become quite
breezy Tuesday night and Wednesday as the cold front crosses the
area, with gusts of 25-30 knots expected northeast of Lakes Erie
and Ontario.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The longwave pattern across North America will still be quite
amplified at midweek, but will become much more zonal next weekend.
A strong ridge over the 4 corners at midweek will flatten and
spread east, dominating much of the southern 2/3 of the nation by
next weekend, with zonal westerlies setting up along the US/Canadian
border.

Looking at the details, a mid level trough and associated cool air
aloft will advance slowly east across the Great Lakes and New
England Wednesday night through Friday. A series of shortwaves
moving through the longwave trough will bring a chance of a few
showers at times. Cool air aloft may also support lake effect rain
showers east and southeast of the lakes. The trough will move east
of the area Friday night and Saturday, allowing for a return to
dry weather.

Temperatures will run a little below normal through mid to late
week, with highs generally in the lower 70s for lower elevations and
mid to upper 60s for higher terrain. Lows will generally be in the
50s, with some 40s possible in the cooler Southern Tier Valleys and
North Country if skies clear enough at night. A warming trend will
start next weekend as the pattern becomes more zonal and warm
advection begins.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Rest of tonight expect mainly VFR conditions. An approaching cold
front will bring the potential for MVFR CIGS during the late night
into the early morning hours on Monday.

Showers with a few thunderstorms for Monday as the front crosses the
area will continue to bring the potential for MVFR conditions south
of Lake Ontario. Expected isolated to scattered coverage of showers
and storms right now prohibits mention in the TAFs, but could see
inclusion of these in later updates. East of Lake Ontario for ART,
MVFR with brief periods of IFR will be possible with this area
expecting the better potential for showers and thunderstorms through
the early afternoon.

Outlook...

Tuesday. VFR.
Wednesday...Areas of MVFR in showers.
Thursday and Friday...Mainly VFR with a chance of showers.

&&

.MARINE...
Colder air aloft arriving late tonight through Monday will result in
a chance of waterspouts across Lake Erie late tonight through mid
morning Monday, and all day Monday on Lake Ontario.
Best chances for waterspouts will be with the showers and storms
along a cold front as it crosses the region.

Winds will increase through Monday morning on Lake Erie, and during
the day on Monday on Lake Ontario as another cold front crosses the
lakes. The increase in winds and waves has resulted in a new round
of small craft advisories for all but the Niagara River and St.
Lawrence River.

The higher waves Monday into Monday evening have also resulted in
the issuance of Beach Hazard Statements for most of the Lake Erie
and Lake Ontario shoreline zones as outlined below.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from 8 AM EDT Monday through late
     Monday night for NYZ003-006-007.
     Beach Hazards Statement from 8 AM EDT Monday through late
     Monday night for NYZ004-005.
     Beach Hazards Statement from 8 AM EDT Monday through Monday
     evening for NYZ001-002.
     Beach Hazards Statement from 5 AM EDT Monday through Monday
     afternoon for NYZ019-085.
MARINE...Small Craft Advisory until 5 PM EDT Monday for LEZ040-041.
         Small Craft Advisory from 8 AM Monday to 5 AM EDT
         Tuesday for LOZ043-044.
         Small Craft Advisory from 8 AM Monday to 2 AM EDT Tuesday
         for LOZ042-045.

&&

SYNOPSIS...Hitchcock/JLA/TMA
NEAR TERM...JLA/SW
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...JLA/SW
MARINE...JLA/SW
Hazardous weather outlook, Sep 5, 5:05 PM EDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
505 PM EDT Sun Sep 5 2021

NYZ008-010>014-020-021-062115-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-
Allegany-
505 PM EDT Sun Sep 5 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-006-007-062115-
Monroe-Oswego-Jefferson-
505 PM EDT Sun Sep 5 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-062115-
Niagara-Orleans-
505 PM EDT Sun Sep 5 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-005-062115-
Wayne-Northern Cayuga-
505 PM EDT Sun Sep 5 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-085-062115-
Chautauqua-Southern Erie-
505 PM EDT Sun Sep 5 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 AM EDT MONDAY THROUGH
MONDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-062115-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
505 PM EDT Sun Sep 5 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 1:03 AM EDTSpecial Weather StatementBUFGenesee57 min
Sep 6, 3:10 AM EDTSpecial Marine WarningBUF65 min
Sep 6, 3:51 AM EDTSpecial Weather StatementBUFJefferson54 min
Sep 6, 4:26 AM EDTSpecial Weather StatementBUFLewis64 min
Sep 6, 6:44 AM EDTSpecial Marine WarningBUF61 min
Sep 6, 7:25 AM EDTSpecial Marine WarningBUF95 min
Sep 6, 8:24 AM EDTSpecial Weather StatementBUFJefferson51 min
Sep 6, 8:50 AM EDTSpecial Marine WarningBUF85 min
Sep 6, 9:02 AM EDTSpecial Weather StatementBUFLewis28 min
Sep 6, 9:10 AM EDTSpecial Weather StatementBUFOswego35 min
Sep 6, 9:31 AM EDTSpecial Weather StatementBUFLewis29 min
Sep 6, 9:32 AM EDTSpecial Weather StatementBUFJefferson28 min
Sep 6, 9:57 AM EDTSpecial Weather StatementBUFJefferson33 min
Sep 6, 10:22 AM EDTSpecial Weather StatementBUFLewis38 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.